> Treatment

The vast majority of drug-induced elevations of serum aminotransferases occur in minimally symptomatic or asymptomatic patients who require no treatment. Removal of the causative agent is generally followed by resolution of the biochemical abnormalities over several days to weeks. Some drugs cause a hepatic reaction that mimics autoimmune injury. Even in these situations, withdrawal of the likely culprit is generally followed by gradual resolution. With some drugs that cause symptomatic hepatitis, especially if the increase in aminotransferases is associated with the concomitant presence of clinical jaundice, careful evaluation and often hospitalization to allow careful monitoring is required.

If drug-induced acute liver failure occurs, the patient should be viewed as a potential candidate for liver transplantation and referred to a transplant capable center. The established treatments of supporting serum glucose, minimizing infections, and preventing (or treating) hepatic encephalopathy, should be instituted.

Corticosteroid therapy has not definitely been established to be useful in the treatment of drug-induced liver injury, although these agents have often been used in patients with drug-induced liver injuries associated with manifestations of a hypersensitivity reaction. Examples include the severe liver injury caused by halothane or the Stevens-Johnson syndrome and severe hepatitis, which may be found as part of a reaction to diphenylhydantoin.

In many patients who have drug-induced hepatocellular injury, a gradual decrease in the aminotransferase levels occurs within 1-2 weeks of removing the drug. The decrease may not occur immediately, especially with drugs whose parent compound or metabolic products accumulate in the hepatocytes. For the first several days after drug withdrawal, processes already in place may proceed, causing early concern as to whether the drug was the cause. With some drugs, continued evidence of liver injury may persist for weeks to months and cause a pattern of chronic injury. The longer abnormalities persist, the greater the possibility that permanent hepatic injury will develop or that the diagnosis of a drug-induced injury was not correct.

Rechallenge with a suspected drug to establish a diagnosis of drug-induced injury is seldom necessary and if the initial event has been severe (such as a presentation with clinical jaundice and marked elevations of aminotransferases), may be dangerous.

  • Contact
  • Category: Digestion